Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

May 12, 2014Chase County, Kansas

NWS Wichita, KS issued this special weather statement at May 12, 2014, 12:21 AM CDT for Chase County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 12:21 AM CDT (05:21 UTC)
Expired
May 12, 2014, 12:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Chase County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWUS83 KICT 120521
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT MON MAY 12 2014

KSZ052-053-120545-
CHASE-MARION-
1221 AM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 8 MILES SOUTHEAST
  OF MARION...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...CEDAR POINT...ELMDALE...STRONG CITY...
  SAFFORDVILLE...WONSEVU...BAZAAR...HYMER AND TALLGRASS PRAIRIE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3852 9635 3826 9636 3809 9675 3809 9699
      3827 9715 3853 9684 3853 9640
TIME...MOT...LOC 0522Z 233DEG 41KT 3827 9691

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 11, 7:08 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 11, 7:08 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT SUN MAY 11 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 207 PM CDT SUN MAY 11 2014

STRONG INSTABILITY EXISTS IN THE WARM/MOIST SECTOR ACROSS THE
FORECAST AREA THIS AFTERNOON...WITH COLD FRONT AND DRY-LINE
JUST OFF TO OUR WEST. LOW LEVEL CONVERGENCE WILL INCREASE NEAR
THE TIME OF PEAK HEATING...WITH RAPID DEVELOPMENT OF DEEP
CONVECTION DEPICTED BY THE SHORT TERM MODELS IN THE 21-23Z
TIME FRAME. IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT AN
INITIAL SUPERCELL MODE ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON AND EARLY EVENING...THOUGH FORCING ALONG THE
EASTWARD MIGRATING COLD FRONT AND FLOW ALOFT MORE PARALLEL TO
THE BOUNDARY SUGGESTS TRANSITION TO A LINEAR MODE AS THE EVENING
PROGRESSES. THE GREATEST RISK FOR HIGHER END SEVERE WEATHER
INCLUDING VERY LARGE HAIL AND TORNADOES SHOULD EXIST LATE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL KANSAS WITH ANY
SUPERCELL STORMS AND DURING TRANSITION TO A QUASI-LINEAR
MODE...ESPECIALLY PREFERENTIALLY ON THE SOUTHERN MOST CELLS ALONG
THE FRONT. THE SEVERE RISK SHOULD DIMINISH BY MIDNIGHT AS THE
CONVECTION SHIFTS EAST TOWARD THE TURNPIKE...THOUGH MARGINALLY
SEVERE STORMS AND LOCALLY HEAVY RAINS WITH AN INCREASED POTENTIAL
FOR MINOR FLOODING WILL CONTINUE OVERNIGHT.

MUCH COOLER WEATHER IS STILL ON TAP FOR EARLY THIS WEEK AS THE
MEAN LONGWAVE UPPER TROF SLOWLY MIGRATES EAST ACROSS THE PLAINS
TO THE MISSISSIPPI VALLEY. CONVECTIVE CHANCES WILL LINGER ON
MONDAY ACROSS SOUTHEAST KANSAS THOUGH THE SEVERE RISK LOOKS
MINIMAL WITH PERHAPS JUST A FEW STRONG STORMS BEFORE THE FRONT
EXITS IN THE LATE AFTERNOON. A SHORTWAVE ALOFT IN THE BASE OF
THE MEAN LONGWAVE TROF WILL MOVE EAST ACROSS SOUTHERN KANSAS
AND NORTHERN OKLAHOMA TUESDAY NIGHT. THIS MAY PROVIDE MAINLY
SOUTHEAST KANSAS WITH A SLIGHT CHANCE OF SHOWERS.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 11 2014

ONLY SLIGHT CHANGES TO THE FORECAST FOR THE LATTER HALF OF THE
WEEK. SHORTWAVES ALOFT WILL ROTATE SOUTHEAST ON THE BACK SIDE OF
THE EASTERN CONUS LONGWAVE ACROSS THE MIDWEST. THIS MAY GIVE
RISE TO SLIGHT CHANCES FOR SHOWERS AS A REINFORCING PUSH OF
COOL AIR AND FRONT PUSHES SOUTH BY THURSDAY NIGHT OR FRIDAY.
OTHERWISE IT WILL REMAIN UNSEASONABLY COOL WITH SOME MODERATION
BY THE WEEKEND.

KED

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 707 PM CDT SUN MAY 11 2014

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE A MAIN CONCERN FOR MOST
OF THE TAF SITES FOR THE NEXT 12-18 HRS.  MOST OF THIS ACTIVITY WILL
INITIALLY BE MOST NUMEROUS NEAR THE KRSL TAF SITE...WITH THE SHOWERS
AND TSRA SPREADING SLOWLY TO THE EAST AS THE LATE EVENING INTO THE
OVERNIGHT PROGRESSES.  SO WILL GO WITH PREVAILING TSRA FOR KRSL AND
EVENTUALLY WILL SEE PREVAILING TSRA FOR KSLN/KHUT BY AROUND 02-04Z.
EXPECT THIS AREA OF CONVECTION TO TRAIN TO THE EAST-NORTHEAST AS THE
OVERNIGHT PROGRESSES...AND APPROACH KICT AFTER 06-08Z. WILL
CERTAINLY SEE MVFR CIGS/VSBYS IN AND NEAR THE STORMS.

EXPECT A WIND SHIFT TO THE WEST-NW AS THIS LINE OF CONVECTION
PROGRESSES TO THE EAST EARLY ON MON ASA COLD FRONT PUSHES ACROSS THE
FORECAST AREA...FOR THE KRSL AND KSLN TAF SITES.

EXPECT THE AREA OF CONVECTION TO SHIFT EAST ACROSS KICT AND KCNU
FOR MON MORNING...WITH MVFR CIGS/VSBYS IN AND AROUND THE CONVECTION.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 207 PM CDT SUN MAY 11 2014

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO RESULT IN
MEANINGFUL RAINS FOR MUCH OF THE AREA TONIGHT INTO MONDAY. THIS MAY
ALLOW FOR RENEWED GREEN-UP ACROSS DROUGHT STRICKEN AREAS OF CENTRAL
AND SOUTH CENTRAL KANSAS. EVEN SO...A SLIGHTLY ELEVATED RISK FOR
VERY HIGH GRASSLAND FIRE DANGER MAY EXIST THE NEXT COUPLE OF DAYS
ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 14.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  66  42  66 /  60  40  10  10
HUTCHINSON      56  62  41  65 /  70  30  10  10
NEWTON          58  64  41  65 /  60  40  10  10
ELDORADO        63  69  42  65 /  60  60  10  10
WINFIELD-KWLD   64  71  42  66 /  60  60  10  10
RUSSELL         48  55  38  63 /  80  20  10  10
GREAT BEND      49  57  38  63 /  80  20  10  10
SALINA          56  61  40  65 /  80  30  10  10
MCPHERSON       56  61  41  65 /  80  30  10  10
COFFEYVILLE     69  75  46  66 /  60  70  40  10
CHANUTE         69  73  45  65 /  60  70  30  10
IOLA            68  73  45  65 /  60  70  30  10
PARSONS-KPPF    70  75  46  65 /  60  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ048>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>052-067-068-082-083-091.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047.

&&
Hazardous weather outlook, May 11, 11:55 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT SUN MAY 11 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1155 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT
AREAWIDE. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THROUGH 3
AM ACROSS PORTIONS OF SOUTH-CENTRAL...EAST-CENTRAL AND SOUTHEAST
KANSAS. HAIL TO GOLFBALL SIZE AND 70 MPH WINDS ARE POSSIBLE.

THERE WILL ALSO BE A RISK FOR HEAVY RAINFALL AND POTENTIAL MINOR
FLOODING OVERNIGHT EAST OF A LINE EXTENDING FROM KINGMAN TO
HUTCHINSON TO SALINA...AS THUNDERSTORMS REDEVELOP AND TRAIN ALONG
THE SLOW MOVING COLD FRONT.

STRONG AND GUSTY SOUTH WINDS WILL CONTINUE OVER SOUTH-CENTRAL
KANSAS PAST MIDNIGHT. PLEASE REFER TO THE WIND ADVISORY FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL LINGER INTO MONDAY ACROSS SOUTHEAST
KANSAS...WITH THE POTENTIAL FOR STRONG STORMS DURING THE
AFTERNOON.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE MONDAY AND TUESDAY...
GENERALLY WEST OF HIGHWAY 14.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 11, 11:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             3 SW ANDALE             37.76N 97.67W
05/11/2014  E1.25 INCH       SEDGWICK           KS   STORM CHASER

            STORM CHASER REPORTS HALF DOLLAR HAIL AT 29TH STREET
            NORTH AND 259TH STREET WEST.

&&

VJP
Local storm report, May 11, 11:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             3 SW ANDALE             37.76N 97.67W
05/11/2014  E1.25 INCH       SEDGWICK           KS   STORM CHASER

            STORM CHASER REPORTS HALF DOLLAR HAIL AT 29TH STREET
            NORTH AND 295TH STREET WEST.

&&

VJP
Local storm report, May 11, 11:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             MOUNT HOPE              37.87N 97.66W
05/11/2014  E1.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER SPOTTER REPORTS HAIL COVERING THE GROUND
            AND 59MPH WINDS.

&&

VJP
Local storm report, May 11, 11:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     MOUNT HOPE              37.87N 97.66W
05/11/2014  M59 MPH          SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER ALSO REPORTED PING PONG BALL SIZE HAIL.

&&

VJP
Local storm report, May 12, 12:10 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     5 ENE SEDGWICK          37.95N 97.34W
05/11/2014  E80 MPH          HARVEY             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT WAS DRIVING AT INTERSTATE 135 AND K196
            WHEN HE ENCOUNTERED 70 TO 80 MPH WINDS AND RAIN WHICH
            LIMITED VISIBILITY SIGNIFICANTLY. TIME IS BASED ON RADAR.

&&

VJP
Special weather statement, May 12, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT MON MAY 12 2014

KSZ052-053-120545-
CHASE-MARION-
1221 AM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 8 MILES SOUTHEAST
  OF MARION...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...CEDAR POINT...ELMDALE...STRONG CITY...
  SAFFORDVILLE...WONSEVU...BAZAAR...HYMER AND TALLGRASS PRAIRIE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3852 9635 3826 9636 3809 9675 3809 9699
      3827 9715 3853 9684 3853 9640
TIME...MOT...LOC 0522Z 233DEG 41KT 3827 9691

BILLINGS WRIGHT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:03 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice42 min
May 11, 7:17 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell43 min
May 11, 7:19 PM CDTSevere Thunderstorm WarningICTBarton, Russell41 min
May 11, 7:45 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline60 min
May 11, 7:52 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice12 hr
May 11, 7:58 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell47 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningICTRice33 min
May 11, 8:21 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline24 min
May 11, 8:41 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Saline49 min
May 11, 8:44 PM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice46 min
May 11, 9:10 PM CDTTornado WarningICTRice20 min
May 11, 9:27 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno48 min
May 11, 9:27 PM CDTTornado Warning Tornado observedICTMcPherson, Rice33 min
May 11, 9:57 PM CDTTornado Warning Tornado observedICTMcPherson33 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, McPherson, Reno, Rice46 min
May 11, 10:24 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline51 min
May 11, 10:47 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick58 min
May 11, 10:57 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno48 min
May 11, 11:11 PM CDTSpecial Weather StatementICTMarion34 min
May 11, 11:42 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick48 min
May 12, 12:32 AM CDTSpecial Weather StatementICTMcPherson28 min
May 12, 12:44 AM CDTSpecial Weather StatementICTChase31 min
May 12, 1:01 AM CDTSpecial Weather StatementICTSaline29 min
May 12, 1:14 AM CDTSpecial Weather StatementICTMarion31 min
May 12, 1:20 AM CDTSpecial Weather StatementICTChase25 min
May 12, 1:32 AM CDTSpecial Weather StatementICTChase28 min
May 12, 1:52 AM CDTSpecial Weather StatementICTEllsworth, Rice23 min
May 12, 2:13 AM CDTSpecial Weather StatementICTBarton32 min
May 12, 2:15 AM CDTSpecial Weather StatementICTEllsworth30 min
May 12, 2:25 AM CDTSpecial Weather StatementICTEllsworth35 min
May 12, 3:53 AM CDTSpecial Weather StatementICTSedgwick37 min
May 12, 3:51 PM CDTSpecial Weather StatementICTNeosho24 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.